It’s been six months since I received my very last dose of chemotherapy. My hair is nearly to the length it was prior to diagnosis. My nausea has completely been alleviated. I’m no longer on steroids that caused terrible bloating and weight gain. And although I’m not experiencing side effects from chemo, some still remain. I look healthy and for the most part feel healthy, yet I continue to battle side effects. I’ve traded chemo for the alternative and less intrusive, drug therapy.
While a quick Google search will answer your questions regarding the meaning of drug therapy, I’ll try to put it in easy terms. Chemotherapy is the use of chemicals to treat malignancies. Drug therapy is the use of medicine to treat disease. Because I have reached one year cancer free, my doctors have prescribed that I maintain my health by receiving intravenous medicine once every three weeks due to my history with recurrences. The type of drug that I’m on is an angiogenesis inhibitor and works to inhibit the growth of new blood vessels. The goal is that if any malignant cells were to form, they would have no blood supply to grow. Medicine amazes me. To every doctor, nurse, technician, and researcher, thank you. You’re the ones that stand beside us and fight with and for us.
The administration of drug therapy is no different than chemotherapy. At least not for me. I receive treatment at my usual infusion center in the hospital. I sit in my preferred chair with my lovely nurses in attendance. My port is accessed identically as in treatments prior. Unlike chemo, however, drug therapy requires less time. Some chemo treatments lasted up to eight hours for me, while this therapy only lasts about two hours. It’s a fairly quick process, and doesn’t eat up most of my day.
As with any treatment, there are possible side effects. In fact, before I was cleared to receive this drug, I signed a form that lists in detail what could potentially happen. Every side effect form that I sign off on reminds me of pharmaceutical commercials. You know the ones. “Taking [generic drug] will greatly improve your [generic ailment].” These productions are set in rolling fields full of beautiful flowers in which the paid actors are frolicking through, holding hands and smiling without a care in the world. At the very end of the commercial, an auctioneer voice quickly rattles off every possible side effect. “Heart attack, stomach ulcers, and certain types of cancers have been linked to this product.” Oh, and your arms could probably fall off from it, too. Similar to these hilarious pharmaceutical commercials, the side effects of the prescription drug I’m receiving now can be alarming. Heart attack, bowel perforation, and stroke are on the top of the list.
Many have asked how I’m feeling. The truth is, I feel great. I do suffer side effects from this angiogenesis inhibitor, but I’ll gladly take them. They pale in comparison to what I experienced while on chemotherapy, but still have an impact on my daily life. Thankfully, my blood pressure and blood counts remain at normal levels. Because of my age and health, my doctors assure me that heart attack, bowel perforation, and stroke would be rare. As long as I keep a close eye on symptoms and listen to my body, I should be in the clear.
I’ve had eight cycles of drug therapy, and the side effects have joined the party. Who knew that we all have a layer of protection on our tongues? I didn’t until it was gone. Anything too hot or textured and the slightest amount of spice feels like acid and knives in my mouth. It’s unfortunate that I love spicy food. Things that didn’t affect me before really do now. Take watermelon for example. In the summer, I obsess over watermelon. I don’t let my sensitive tongue get in the way, but now I have to eat it gingerly. Typical toothpaste feels like fire, so I use Biotene (which is sent from the Heavens, I’m convinced). In addition to my tongue troubles, my hands and feet are increasingly more sensitive. Remember when I had Hand and Foot Syndrome? This time around my skin hasn’t entirely fallen off, but my palms and soles consistently hurt. My feet more so than my hands, and that probably has to do with me being on them most of the time.
The fact is, I’m lucky to be alive. I’ve survived cancer four times. I’m alive and healthy. I’m able to participate in my life more than I have in the last few years. My troubles now are spilt milk. These side effects ain’t nothin’.
1 Thessalonians 5:18 (ESV)
“Give thanks in all circumstances.”
Michelle RidensAugust 7, 2015 at 2:38 PM (8 years ago)
Stephanie I read this while sitting in the doctors office. Thank you for inspiring me again! Your spirit reminds me of Philippines 4:13 I can do all things through Christ who gives me strength! You are living out Gods promises!Reply
Tamara KempAugust 8, 2015 at 6:01 PM (8 years ago)
I am so excited for you and your family! I will continue to pray for you.Reply